Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 109, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2021, 6:26 PM CDT for McHenry County, North Dakota. It was in force for 64 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2021, 6:26 PM CDT (23:26 UTC)
- Expired
- Jul 19, 2021, 7:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County McHenry County, ND
The radar
The Minot AFB radar (KMBX), 51 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:30 PM CDT | TSTM WND DMG | 5 Nw George Lake, ND | 70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL CAUSED A VARIETY OF DAMAGE. WINDOW SCREENS WERE SHREDDED, SOME WINDOWS WERE BROKEN, SIDING WAS DAMAGED ON HOUSE AND CAMPER. IN ADDITION, NEARBY POTATO FIELD WAS SHREDDED, AND CORN WAS ABOUT 50 PERCENT DAMAGED. 1.7 |
| Jul 19, 6:30 PM CDT | TSTM WND DMG | 7 Ne Karlsruhe, ND | COTTONWOOD TREES BLOWN OVER. SAME INDIVIDUAL REPORTED THE GROUND WAS WHITE WITH HAIL 4 MILES EAST OF KARLSRUHE, AND ALL HIS HAY THERE WAS BLOWN WAY. REPORT WAS RELAYED TO THE NWS BY A BROADCAST MEDIA PARTNER. |
| Jul 19, 6:30 PM CDT | HAIL 1.75 | 7 Ne Karlsruhe, ND | RELAYED BY BROADCAST MEDIA PARTNER. MOST HAIL WAS SMALLER, BUT WERE A FEW GOLF BALLS. |
| Jul 19, 6:35 PM CDT | TSTM WND GST 70 | 5 Nw George Lake, ND | |
| Jul 19, 6:35 PM CDT | HAIL 1.5 | 5 Nw George Lake, ND | |
| Jul 19, 7:07 PM CDT | HAIL 2.75 | 4 E Karlsruhe, ND | MOST OF THE HAIL WAS SMALL MIXED WITH SOME GOLF BALL SIZE AND A FEW BASEBALL SIZE HAILSTONES. RELAYED TO NWS BY BROADCAST MEDIA PARTNER. |
| Jul 19, 7:10 PM CDT | TSTM WND GST 60 | 2 Sse Balfour, ND | DRIFTS OF DIME SIZE HAIL BUT A FEW QUARTERS WERE NOTED. WAS COMBINED WITH 60 MPH WIND GUSTS. GARDEN WAS FLATTENED. |
| Jul 19, 7:10 PM CDT | HAIL 1 | 1 S Balfour, ND | DRIFTS OF DIME SIZE HAIL BUT A FEW QUARTERS WERE NOTED. WAS COMBINED WITH 60 MPH WIND GUSTS. GARDEN WAS FLATTENED. |
| Jul 19, 7:10 PM CDT | HAIL 1 | 2 Sse Balfour, ND | CORRECTS PREVIOUS HAIL REPORT FROM 1 S BALFOUR. DRIFTS OF DIME SIZE HAIL BUT A FEW QUARTERS WERE NOTED. WAS COMBINED WITH 60 MPH WIND GUSTS. GARDEN WAS FLATTENED. |
| Jul 19, 7:15 PM CDT | TSTM WND GST 65 | 1 S Balfour, ND | PUBLIC REPORT OF THUNDERSTORM WIND GUSTS AROUND 60-65 MPH ALONG WITH HAIL NOT QUITE GOLF BALL SIZE. GARDEN IS RUINED. |
| Jul 19, 7:15 PM CDT | HAIL 1.5 | 1 S Balfour, ND | PUBLIC REPORT OF HAIL NOT QUITE GOLF BALL SIZE, ALONG WITH 60-65 MPH WINDS. GARDEN IS RUINED. |
| Jul 19, 7:20 PM CDT | TSTM WND GST 60 | 2 Nnw Kief, ND | COMBINED WITH PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
470
WUUS53 KBIS 192326
SVRBIS
NDC049-200030-
/O.NEW.KBIS.SV.W.0109.210719T2326Z-210720T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
626 PM CDT Mon Jul 19 2021
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern McHenry County in north central North Dakota...
* Until 730 PM CDT.
* At 625 PM CDT, a severe thunderstorm was located 8 miles southeast
of Karlsruhe, or 30 miles northwest of Harvey, moving south at 15
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Drake around 655 PM CDT.
Other locations impacted by this severe thunderstorm include Balfour,
George Lake, Kief and Bergen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4824 10024 4802 10024 4802 10020 4785 10020
4785 10088 4824 10064
TIME...MOT...LOC 2325Z 017DEG 11KT 4804 10045
HAIL...2.00IN
WIND...60MPH
$$
EDWARDS4 follow-up statements
932
WWUS53 KBIS 192338
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
638 PM CDT Mon Jul 19 2021
NDC049-200030-
/O.CON.KBIS.SV.W.0109.000000T0000Z-210720T0030Z/
McHenry ND-
638 PM CDT Mon Jul 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...
At 638 PM CDT, a severe thunderstorm was located 5 miles east of
Karlsruhe, or 30 miles southwest of Rugby, moving south at 10 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Drake, Anamoose, Karlsruhe, Balfour, Kief, Bergen and George Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4802 10024 4802 10020 4785 10020 4785 10088
4818 10068 4820 10047 4819 10024
TIME...MOT...LOC 2338Z 007DEG 11KT 4807 10050
HAIL...2.75IN
WIND...60MPH
$$
EDWARDS226
WWUS53 KBIS 192347
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
647 PM CDT Mon Jul 19 2021
NDC049-200030-
/O.CON.KBIS.SV.W.0109.000000T0000Z-210720T0030Z/
McHenry ND-
647 PM CDT Mon Jul 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...
At 646 PM CDT, a severe thunderstorm was located 6 miles southeast of
Karlsruhe, or 32 miles northwest of Harvey, moving south at 15 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Drake, Anamoose, Karlsruhe, Balfour, Kief, Bergen and George Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4802 10024 4802 10020 4785 10020 4785 10088
4811 10072 4817 10047 4816 10024
TIME...MOT...LOC 2346Z 015DEG 11KT 4803 10050
HAIL...2.75IN
WIND...70MPH
$$
EDWARDS215
WWUS53 KBIS 200002
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
702 PM CDT Mon Jul 19 2021
NDC049-200030-
/O.CON.KBIS.SV.W.0109.000000T0000Z-210720T0030Z/
McHenry ND-
702 PM CDT Mon Jul 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...
At 702 PM CDT, a severe thunderstorm was located 6 miles west of
Drake, or 29 miles northwest of Harvey, moving south at 20 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Drake, Anamoose, Karlsruhe, Balfour, Kief, Bergen and George Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4802 10024 4802 10020 4785 10020 4785 10088
4807 10074 4814 10046 4813 10024
TIME...MOT...LOC 0002Z 349DEG 16KT 4796 10051
HAIL...2.75IN
WIND...70MPH
$$
EDWARDS821
WWUS53 KBIS 200012
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
712 PM CDT Mon Jul 19 2021
NDC049-200030-
/O.CON.KBIS.SV.W.0109.000000T0000Z-210720T0030Z/
McHenry ND-
712 PM CDT Mon Jul 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...
At 712 PM CDT, a severe thunderstorm was located 7 miles west of
Drake, or 29 miles west of Harvey, moving south at 15 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Drake, Anamoose, Balfour and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4802 10024 4802 10020 4785 10020 4785 10076
4805 10065 4810 10044 4809 10024
TIME...MOT...LOC 0012Z 001DEG 15KT 4791 10053
HAIL...2.75IN
WIND...70MPH
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:45 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 3:45 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 345 PM CDT Mon Jul 19 2021 .SHORT TERM...(This evening through Tonight) Issued at 229 PM CDT Mon Jul 19 2021 Fire weather, heat and thunderstorms (in no particular order) are the main threats late this afternoon and tonight. Fire Weather...We continue to hold in the near critical fire weather conditions range, and unless we see winds really pick-up, we'll probably leave this as is. Current humidities are generally around 15 percent in the far southwest, although did see Beach drop down to 12 percent this hour. Other than the far southwest, readings are generally 15 to 30 percent. Wind speeds are around 15 knots in the far southwest, but under 10 knots elsewhere. Given the marginal area, and marginal thresholds will likely ride with the near critical fire conditions. Heat Advisory...The Heat Advisory continues through 9 PM CDT. So far we've seen heat index values to around 103 at Bismarck, with many stations in the 95 to 100 range as of 230 PM CDT. Maximum heat indices look to peak around 4-5PM CDT and then drop off thereafter. Thunderstorms...A very unstable airmass remains over central into eastern ND with MLCAPE values of 1500-3500 from north central into east central ND with little CIN indicated from the EMC RAP on the SPC mesoanalysis page. However shear remains weak. This would favor possibly a marginally severe hail or wind event with an updraft that can survive the cap. Recent convection that developed near Jamestown was briefly able to sustain an updraft, but as of 300 PM the cell was dissipating. It's possible we could see a few more cells develop along the southward moving outflow boundary this afternoon. Whether they can sustain themselves remains to be seen. If so, a marginally severe wind or hail report can not be ruled out base in the strong instability. A baroclinic zone remains along the International Border and later tonight it's possible we could see a few storms along this boundary and northward into Canada, but most will remain dry. .LONG TERM...(Tuesday through Monday) Issued at 229 PM CDT Mon Jul 19 2021 Hot and dry conditions continue through much of the work week. A weak cold front moves through the forecast area in the Tue-Wed timeframe with only slight chances for thunderstorms due to the strong capping. Temperatures Tuesday through Friday remain in the 90 to 100 degree range across western and central ND, with the warmest readings west and south central. Humidity values drop a bit, but we could still be flirting with Heat Advisory criteria. Most likely it will be a day to day call with marginal Heat Advisory criteria possible each afternoon. There does look to be an increase in surface based smoke tonight into Tuesday morning north of the frontal boundary that's been lingering along the International Border. We kept a mention of smoke in the forecast far north central late tonight into Tuesday morning, as well as some patchy fog. The best chance of thunderstorms in the next several days looks to be on Friday as as stronger shortwave impulse tracks across southern Canada and flattens our upper level ridge. This should also cool us down a little through the upcoming weekend. At this time it's looking like mid 80s north to mid 90s south through the weekend, so not a big drop in temperatures at all, but some relief. After the chance of thunderstorms Friday, the rest of the weekend looks mostly dry at this time, with indications of possibly warming up again early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 229 PM CDT Mon Jul 19 2021 VFR conditions are likely through the forecast period, with south-southeast winds around 10-15 kts this afternoon. There is a slight chance of thunderstorms near KJMS late this afternoon, and across northern North Dakota beginning this evening. Confidence in TS is not high enough to mention in any TAF at this time. Early Tuesday morning, a near-surface plume of smoke is forecast to arrive at KMOT, which may impact visibility. && .BIS WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ001- 009>012-017>022-031>035-040. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jul 19, 5:15 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 515 PM CDT Mon Jul 19 2021 NDZ001-009>012-017>022-031>035-040-202215- Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Slope- 515 PM CDT Mon Jul 19 2021 /415 PM MDT Mon Jul 19 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight A Heat Advisory is in effect through this evening. See www.weather.gov/bis for additional information. Near critical fire weather conditions will continue over west central and southwest North Dakota through early evening. Isolated thunderstorms possible through tonight, mainly northwest, north central, and the James River Valley. A few storms may become strong, with a storm or two possibly becoming severe with hail to the size of quarters and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are likely for areas along and to the west and south of the Missouri River on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ002>005-013-023-025-036-037-046>048-050-051-202215- Burke-Renville-Bottineau-Rolette-Pierce-Wells-Foster-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 515 PM CDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated thunderstorms possible through tonight, mainly northwest, north central, and the James River Valley. A few storms may become strong, with a storm or two possibly becoming severe with hail to the size of quarters and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ041>045-202215- Hettinger-Grant-Bowman-Adams-Sioux- 515 PM CDT Mon Jul 19 2021 /415 PM MDT Mon Jul 19 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Near critical fire weather conditions will continue through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions expected Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:23 AM CDT | Heat Advisory | BIS | Billings, Burleigh, Divide, Dunn, Golden Valley, McHenry and 8 more | 17 hr |
| Jul 19, 9:03 AM CDT | Special Weather Statement | BIS | Rolette | 42 min |
| Jul 19, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 62 min |
| Jul 19, 6:44 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.